Free
Case Report  |   August 1995
Phenobarbital-induced fibromyalgia as the cause of bilateral shoulder pain
Article Information
Case Report   |   August 1995
Phenobarbital-induced fibromyalgia as the cause of bilateral shoulder pain
The Journal of the American Osteopathic Association, August 1995, Vol. 95, 487. doi:10.7556/jaoa.1995.95.8.487
The Journal of the American Osteopathic Association, August 1995, Vol. 95, 487. doi:10.7556/jaoa.1995.95.8.487
Abstract

A female swimming instructor was seen with chronic bilateral shoulder pain and loss of range of motion. Intensive physical therapy significantly improved the range of motion but did not alleviate the pain. Osteopathic manipulative treatment produced no further improvement in pain or function. Results of laboratory tests were all within normal limits. Four months after the initial consultation, the patient, who was taking medication for tonic/clonic seizures, recalled that her symptoms began after her anticonvulsant medication was switched from hydantoin sodium to phenobarbital. Therefore, phenobarbital-induced fibromyalgia was diagnosed. In 4 months, pain had completely disappeared. The authors discuss several theories regarding the cause of fibromyalgia and the mechanism of action of phenobarbital, including its relationship to sleep disturbance, a probable contributor to pain and dysfunction in the patient described.